California, 2014Flash Flooding and Flooding in California, December 3 to 4, 2014
December 3 to 4, 2014 · NWS STO · 18 events in 4 counties and zones
Heavy rain showers and thunderstorms brought record rainfall and flooding issues to portions of the Central Valley and foothills. There were 2 berm levees which failed in Tehama County, flooding over 200 homes and damaging farms and orchards.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6.1 million
- Crop damage
- $745,000
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain showers and thunderstorms brought record rainfall and flooding issues to portions of the Central Valley and foothills. There were 2 berm levees which failed in Tehama County, flooding over 200 homes and damaging farms and orchards. Significant traffic delays were caused by road flooding across interior Northern California. Snow levels remained above 7500 feet, so snowfall was limited to higher Sierra peaks and Lassen Peak.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 3, 9:40 AM PST, 4 hours 20 minutes earlier.
Area forecast discussion, Dec 3, 9:40 AM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
940 AM PST Wed Dec 3 2014
.Synopsis...
Unsettled weather will continue through the end of the week. The heaviest
rain and high elevation snow will occur today with another round
late Friday and Friday night. More periods of precipitation are in
store for early next week.
&&
.Discussion...
Main weather system is moving northeast into the Pacific northwest
coast. Northern California continues to see areas of moderate rain
showers and reports of urban flooding across the north
valley. Precipitation has shifted north, mainly along and north of
Interstate 80. This trend is expected to continue through the day.
Therefore, issued an urban and small stream flood advisory to keep
folks alert of the urban issues.
As the weather system continues to push on shore, and we get a
little heating from breaks in the clouds, we could see some
isolated thunderstorms develop. This is already handled in the
current forecast. The burn scars along the Sierra foothills are
our main concerns from any thunderstorms that may develop. The
reason for that is concerns that heavier/short duration storms
increases the risk for Debris flows and rock/mud slides. Therefore
will continue the flash flood/debris flow watch.
Now to our winter storm warning for elevations above 7k feet. Road
cams and reports from Cal Trans indicate that snow levels are
rising, and the roads are mainly wet. However, convective showers
this afternoon are expected to develop, which will drive snow
levels down to pass levels once again. The high resolution models
indicate along the Sierra crest, these heavier bands should
develop around 4pm and last into the lat evening. Therefore, will
continue the Winter Storm Warning, but indicate there will be a
brief reprieve from snow covered roads much of today.
Previous discussion...
An upper low off the north coast is currently rotating
a shortwave trough northeastward through northern California. An
area of moderately strong UVM is now moving from the San Francisco
area into the Sacramento region bringing moderate precipitation.
Enough instability is present to allow for some isolated
thunderstorms to the west and some of these may make it into the
southern Sacramento valley later this morning. The current
movement of this heavier precipitation could take it into the King
fire burn scar later today so will leave up flash flood watch for
debris flow there. Elsewhere...lighter showers are falling.
Surface observations and radar indicating snow levels currently
above 7500 feet so trans-Sierra passes not likely being impacted
by snow this morning. The shortwave is forecast to progress
through NORCAL today bringing continued showers with enough
instability for some isolated thunderstorms mainly at the lower
elevations where some occasional clearing may allow for more
surface heating. May see temporary drops in snow levels later
today as heavier showers move through so have left WSW in place
for now for the higher elevations. Smaller scale shortwaves are
forecast to ripple through on Thursday continuing the shower
threat. May see a brief break in the shower activity early Friday
depending on model timing as a temporary short wave ridge slides
across the region but another Pacific upper low taking aim on the
west coast will bring another round of precipitation to the north
state late Friday or Friday night. Precipitation amounts with this
system are not expected to be especially large with the bulk of
the dynamics with this system shifting northward into the Pacific
Northwest. Weak upper ridging on Saturday should decrease the
shower threat significantly but some overrunning from the next
upstream system will keep a slight threat of showers in the
forecast for the first half of the weekend mainly over higher
terrain.
&&
.Extended Discussion (Sunday through Wednesday)
A weak wave will skim NorCal Sunday and another on Monday, with
both bringing a chance of precip generally north of I-80. NorCal
sits under southwest upper level flow through Wednesday with a
minimal chance of precip over the northern forecast area. We only
expect minimal impacts with high snow levels above 7000 feet
Monday, rising above 8500 feet by Wednesday. Daytime temperatures
will be around lower 60s in the valley and 40s to 50s in the
foothills/mountains with mostly cloudy skies. JClapp
&&
.Aviation...
Widespread MVFR cigs/vsbys with brief and local IFR cigs/vsbys in
rain/showers in the Valley today and IFR cigs/vsbys in the mtns
obscurring terrain. Conditions improving in the valley with modest
improvement in the mtns on Thu as today's wx system moves out of the
area. Valley winds 10 to 25 kts decreasing after 20z-22z.
&&
.STO Watches/Warnings/Advisories...
flash flood watch through late tonight west slope northern
sierra nevada.
winter storm warning until 4 am pst thursday above 7000 feet in
the west slope northern sierra nevada.
&&
In the hours before
Local storm report, Dec 3, 8:53 AM PST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
853 AM PST WED DEC 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM HEAVY RAIN 2 SSE VACAVILLE 38.33N 121.95W
12/03/2014 E3.40 INCH SOLANO CA TRAINED SPOTTER
3.4 INCHES SINCE 4 AM 12/2
&&
NWS SACRAMENTO CA
IRIS SYSTEMLocal storm report, Dec 3, 9:05 AM PST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
905 AM PST WED DEC 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM HEAVY RAIN 3 NNW CAMINO 38.77N 120.70W
12/03/2014 U2.09 INCH EL DORADO CA UTILITY COMPANY
MINOR MOVEMENT OF SOIL AND ROCKS, DIVERSION
OF WATER NEAR SLAB CREEK POWER HOUSE AREA
&&
NWS SACRAMENTO CA
IRIS SYSTEMLocal storm report, Dec 3, 9:19 AM PST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
919 AM PST WED DEC 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM SNOW 2 NW ALMANOR 40.23N 121.19W
12/03/2014 E0.0 INCH PLUMAS CA TRAINED SPOTTER
RAIN TURN TO RAIN/SNOW MIX BUT NOT
ACCUMULATING
&&
NWS SACRAMENTO CA
IRIS SYSTEMLocal storm report, Dec 3, 9:34 AM PST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
934 AM PST WED DEC 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM HEAVY RAIN 2 WNW GRANITE BAY 38.78N 121.20W
12/03/2014 M1.50 INCH PLACER CA TRAINED SPOTTER
1.50" HEAVY RAIN DURATION 24 HOURS. OBSERVER
LOCATION LOOMIS.
&&
EKSpecial weather statement, Dec 3, 1:07 PM PST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
107 PM PST WED DEC 3 2014
CAZ015-016-066-068-032145-
CENTRAL SACRAMENTO VALLEY CA-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY
CA-NORTHERN SACRAMENTO VALLEY CA-WESTERN PLUMAS COUNTY/LASSEN PARK
CA-
107 PM PST WED DEC 3 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA
EASTERN TEHAMA COUNTY IN NORTHERN CALIFORNIA
NORTHEASTERN GLENN COUNTY IN NORTHERN CALIFORNIA
UNTIL 145 PM PST
AT 100 PM PST...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 6 MILES
SOUTHEAST OF CORNING..MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. SPOTTERS HAVE REPORTED STREET FLOODING NEAR CORNING.
LOCATIONS IMPACTED INCLUDE...
VINA AND RICHFIELD...
LOS MOLINOS...
PAYNES CREEK...
LAT...LON 4001 12219 4041 12200 4042 12158 3975 12196
3978 12220
TIME...MOT...LOC 2105Z 200DEG 37KT 3990 12209
CSSpecial weather statement, Dec 3, 1:43 PM PST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
143 PM PST WED DEC 3 2014
CAZ066-068-032215-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-WESTERN PLUMAS COUNTY/LASSEN
PARK CA-
143 PM PST WED DEC 3 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN TEHAMA COUNTY IN NORTHERN CALIFORNIA
SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA
UNTIL 215 PM PST
AT 142 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF LYONSVILLE...MOVING TO THE
NORTHEAST 25 TO 30 MPH.
LIGHTNING...WIND GUSTS UP TO 40 MPH...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM UNTIL 215 PM. PONDING OF WATER ON ROADWAYS IS
LIKELY.
LOCATIONS IMPACTED INCLUDE...
PAYNES CREEK...LYONSVILLE...AND POSSIBLY MINERAL...
RURAL NORTHEASTERN TEHAMA COUNTY...
RURAL SOUTHERN SHASTA COUNTY...
LAT...LON 4047 12182 4037 12151 4004 12183 4015 12203
TIME...MOT...LOC 2141Z 180DEG 0KT 4017 12174
JHM
Flood, Sacramento
- When
- December 3, 2:00 PM PST to 10:00 PM PST
- Where
- Sacramento County, 1.31 mi SE of (Mcc)mc Clellan Afb to 1.38 mi SE of (Mcc)mc Clellan Afb
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.656, -121.384
Watt Ave. and Roseville Rd. number 1 lane flooded with 2 feet of water due to clogged drain.
Flood, Sacramento
- When
- December 3, 3:00 PM PST to 7:00 PM PST
- Where
- Sacramento County, 0.89 mi NNW of Arcade to 0.78 mi NNW of Arcade
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.642, -121.384
I-80 at Watt Ave. Eastbound Underpass had significant flooding due to heavy rain and pump failure. This resulted in major traffic backup, lasting several hours during evening rush hour.
Flood, Tehama
- When
- December 3, 3:00 PM PST to 6:00 PM PST
- Where
- Tehama County, 0.33 mi ENE of Red Bluff to 0.56 mi ENE of Red Bluff
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.182, -122.225
Highway 99 eastbound at Long Creek Bridge. Flooding was a few feet deep.
Flood, Tehama
- When
- December 3, 3:00 PM PST to 7:00 PM PST
- Where
- Tehama County, 3.07 mi WSW of Vina to 2.51 mi WSW of Vina
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.908, -122.100
Roadway flooding in Vina at Squaw Hill Rd. and South Ave.
Flood, Sacramento
- When
- December 3, 3:00 PM PST to 8:00 PM PST
- Where
- Sacramento County, 1.44 mi NNW of North Highlands to 1.4 mi NNW of North Highlands
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.699, -121.382
Flooding in North Highlands on 3617 Quinn Way due to leaves in the storm drain. The street was flooded.
Flood, Tehama
- When
- December 3, 3:00 PM PST to 7:00 PM PST
- Where
- Tehama County, 2.24 mi SW of Dales to 1.63 mi SW of Dales
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.302, -122.105
Highway 36 was flooded at Dales Station.
Flood, Sacramento
- When
- December 3, 3:00 PM PST to 8:00 PM PST
- Where
- Sacramento County, 0.61 mi SSW of Sacramento to 0.59 mi SSW of Sacramento
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.542, -121.474
Roadway flooding in Sacramento on southbound Highway 99 near Sutterville Rd. Water was as deep as car doors and traffic was backed up.
Flash Flood, Tehama
- When
- December 3, 4:00 PM PST to 10:30 PM PST
- Where
- Tehama County, 2.73 mi ENE of Red Bluff to 1.65 mi E of Red Bluff
- Cause
- Dam / Levee Break
- Property damage
- $6.0 million
- Crop damage
- $745,000
- Reported by
- Emergency Manager
- Coordinates
- 40.189, -122.180
There was flooding and impacts along Highway 99 from numerous creeks overtopping their banks in addition to earthen berm or earthen levee failures. There were issues on the following creeks: | Salt Creek (Overtopped at Highway 99 and Highway 36 location)| Antelope Creek (Private earthen berm failure at Rancho Ave))| Craig Creek (Overtopped near Craig Road and Rancho Ave)| Dye Creek (Over topped and earthen berm failure between Shasta blvd and 62nd Ave)|Highway 99 was closed from highway 36 to Aramayo Way for many hours (Wednesday evening through early Thursday morning) until the water receded and things could be cleaned up. There were 213 homes impacted from the flooding, with significant damage from water and mud. Many homes had several feet of water. Fields and orchards were also flooded.|Damage to homes, bridges, fencing, crops, and beehives totaled $2.5 million. Repairs and remediation to the berms totaled $4.25 million.
Flash Flood, Placer
- When
- December 3, 4:00 PM PST to 8:00 PM PST
- Where
- Placer County, 0.86 mi WNW of Gasoline Alley to 0.85 mi WNW of Gasoline Alley
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.935, -121.094
Grass Valley Rd. and Atwood Rd. 2 Vehicles stuck.
Flash Flood, Placer
- When
- December 3, 4:00 PM PST to 11:00 PM PST
- Where
- Placer County, 2.78 mi SW of Hidden Vly to 2.66 mi SSW of Hidden Vly
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.737, -121.199
Road closed at Country Club and Eureka, with vehicles stuck at the location.
Flood, Placer
- When
- December 3, 4:00 PM PST to 8:00 PM PST
- Where
- Placer County, 7.69 mi SSE of Riego to 7.81 mi SSE of Riego
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.643, -121.439
Dry Creek Rd. and Interstate 80 road flooding.
Flood, Placer
- When
- December 3, 4:00 PM PST to 9:00 PM PST
- Where
- Placer County, 2.88 mi E of Roseville to 3 mi E of Roseville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.745, -121.227
Roadway flooding at Douglas Blvd. and Sierra College Blvd. West bound lanes had two feet of water.
Flash Flood, Placer
- When
- December 3, 4:55 PM PST to 8:00 PM PST
- Where
- Placer County, 1.87 mi S of Hidden Vly to 1.8 mi S of Hidden Vly
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.743, -121.172
Flooding at Auburn Folsom Rd. and Douglas Blvd. Two vehicles stalled in flood.
Flash Flood, Placer
- When
- December 3, 4:55 PM PST to 9:00 PM PST
- Where
- Placer County, 0.41 mi SSW of Bowman to 0.56 mi WSW of Bowman
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.925, -121.053
Roadway flooding at Foresthill Rd. off ramp in North Auburn. No vehicle could pass.
Flash Flood, Placer
- When
- December 3, 5:00 PM PST to 8:00 PM PST
- Where
- Placer County, 0.21 mi ENE of Clipper Gap to 0.4 mi E of Clipper Gap
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.971, -121.016
I80 and Clipper Gap Rd. Lane 1 had 1-2 feet deep water, 75 feet across, flooding the entire off ramp.
Flash Flood, Placer
- When
- December 3, 5:00 PM PST to 10:00 PM PST
- Where
- Placer County, 1.3 mi SSW of Hidden Vly to 1.08 mi SSW of Hidden Vly
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 38.752, -121.176
There were 10-12 homes flooded in Granite Bay.
Flood, Tehama
- When
- December 3, 7:00 PM PST to 11:00 PM PST
- Where
- Tehama County, 4.56 mi NNE of Jelly to 4.88 mi N of Jelly
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.395, -122.183
Roadway at Coleman Fish Hatchery Rd. and Gover Rd completely flooded and impassable.
Flood, El Dorado
- When
- December 3, 10:00 PM PST to December 4, 2:00 AM PST
- Where
- El Dorado County, 1.01 mi NW of Placerville to 1.06 mi NW of Placerville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.739, -120.814
Flooding in southbound Highway 49 just north of 193 in Placerville caused traffic to swerve into northbound lanes.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 3, 20141 death · 1 event
- Cold in Wisconsin, December 3, 20141 death · 1 event
- Dense Fog in Texas, December 3 to 4, 20149 events
- Marine High Wind in Lake Superior, December 3, 201450 kt wind · 1 event
- Flood in Puerto Rico, December 3, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553837, 553840, 553843, 553844, 553848, 553849, 553850, 550055, 553613, 553836, 553851, 553852, 553611, 553612, 553614, 553615, 553853, 553854.